Arkansas, 2022

Hail in Arkansas, June 23, 2022

June 23, 2022 · NWS LZK · 1 event in 1 county or zone

A lone thunderstorm brought severe hail to Mount Sherman in Newton County on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A lone thunderstorm brought severe hail to Mount Sherman in Newton County on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 23, 1:35 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 23, 1:35 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
235 PM CDT Thu Jun 23 2022

.SHORT TERM...Tonight Through Saturday

19z subjective surface analysis indicated a cold front from near
Russellville to Stuttgart. Latest CAM guidance suggests isolated,
weak convective cells will continue to form along this boundary
across mainly northwest and central sections of the forecast
area through late afternoon, in an moderately unstable, yet
weakly forced atmosphere.

The cold front will reach southwest sections of the state on Friday,
before becoming diffuse.

On Saturday, even more humid conditions are expected, as southerly
low level flow increases across the forecast area.

&&

.LONG TERM...Saturday Night Through Wednesday

An upper level ridge will be parked over the region to begin the
period. Further N, a trough will pivot SE into the Nrn Plains from
Canada. This incoming upper trough should serve to deamplify and
retrograde the upper ridge which has been in place for nearly 2
weeks.

Temperatures on Sunday should still be hot for most locations with
surface high pressure departing, but lingering one final day. High
temperatures should top out in the upper 80s/lower 90s over NW AR to
the upper 90s over S/SE AR. Sunday night, a cold front will enter
the state and move through the CWA into Monday morning.

Sunday and Monday will bring the greatest rain chances to AR through
the period, slight ChC to ChC PoPs are forecast over the entire
state along and ahead of the cold front. Severe weather is not
anticipated with this activity and QPF amounts are generally
expected to remain less than one quarter of an inch. Temperatures on
Monday will be comfortable, with highs topping out in 80s. Drier air
will begin to filter into the NE sections of the state.

Tuesday, upper flow will transition to the NW with the departure of
the ridge back into the Four Corners region. At the surface,
drier air will advect into the region in the wake of the frontal
boundary thanks to high pressure located to the N. Temperatures
will top out in the 80s with dew points in the 50s and 60s. Beyond
Tuesday, surface flow will switch back to the SE, and
temperatures and moisture will increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     93  71  93  73 /  10   0   0   0
Camden AR         98  74  99  74 /  10  10  10   0
Harrison AR       90  70  94  73 /  20  10  10   0
Hot Springs AR    96  74  96  75 /  10  10  10   0
Little Rock   AR  96  77  96  76 /  10  10   0   0
Monticello AR     96  75  96  74 /  10   0  10   0
Mount Ida AR      95  73  94  73 /  10  10  10   0
Mountain Home AR  91  70  93  72 /  10  10  10   0
Newport AR        94  72  95  74 /  10   0   0   0
Pine Bluff AR     96  75  96  75 /  10   0   0   0
Russellville AR   96  74  95  74 /  20  10  10   0
Searcy AR         94  73  93  72 /  10   0   0   0
Stuttgart AR      95  74  95  76 /  10   0   0   0
&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening FOR Bradley-Calhoun-
Clark-Cleveland-Dallas-Desha-Drew-Lincoln-Ouachita-Pike.

&&

Short Term...55 / Long Term...70
Hazardous weather outlook, Jun 23, 2:18 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
318 PM CDT Thu Jun 23 2022

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-241000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
318 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Some isolated thunderstorms are possible through early this
evening across portions of the area. Some locally heavy
rainfall...gusty winds...and maybe some small hail will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Upper level high pressure will continue to dominate with hot
temperatures expected into the weekend. Highs will top out in the
90s with even a few triple digit readings possible. Some relief is
forecast late this weekend into early next week as a front drops
into the state...along with some chances for thunderstorms.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jun 23, 1:44 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Little Rock AR
244 PM CDT Thu Jun 23 2022

ARZ121-122-221-222-232015-
Pope County Higher Elevations AR-Southern Pope County AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
244 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Johnson
and northwestern Pope Counties through 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dillen, or 18 miles northeast of Clarksville, moving southeast at 5
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dillen...                         Fort Douglas...
Lutherville...                    Long Pool Campground...
Haw Creek Falls Campground...     Simpson...
Treat...                          Mineral Springs Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3567 9340 3573 9322 3556 9295 3547 9328
TIME...MOT...LOC 1943Z 309DEG 5KT 3566 9327

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 23, 2:07 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
307 PM CDT Thu Jun 23 2022

ARZ121-122-221-222-232030-
Pope County Higher Elevations AR-Southern Pope County AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
307 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of central Johnson and
northwestern Pope Counties through 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Knob, or 15 miles north of Clarksville, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hector...                         Dillen...
Woodland...                       Broomfield...
Solo...                           Bertha...
Holman...                         Rosetta...
Catalpa...                        Fort Douglas...
Lutherville...                    Ozone...
Long Pool Campground...           Haw Creek Falls Campground...
Oark...                           Treat...
Hillcrest in Johnson County...    Simpson...
Mineral Springs Recreation Area...
Scottsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 9361 3572 9296 3543 9293 3550 9352
TIME...MOT...LOC 2007Z 318DEG 13KT 3568 9345

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 23, 2:20 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
320 PM CDT Thu Jun 23 2022

ARZ043>045-055-232045-
Pulaski AR-Grant AR-Lonoke AR-Saline AR-
320 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern Lonoke,
northeastern Grant, east central Saline and southeastern Pulaski
Counties through 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ironton, or 7 miles southeast of Southwest Little Rock, moving
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    Southwest Little Rock...
Shannon Hills...                  England...
Wrightsville...                   Keo...
East End...                       Orion...
Sweet Home...                     Ironton...
Geyer Springs...                  Mabelvale...
Estes...                          Otter Creek...
Baseline...                       Hensley...
Higgins...                        Bredlow Corner...
College Station...                Woodson...

This includes the following highways...
 Interstate 30 between mile markers 128 and 138.
 Interstate 430 near mile marker 1.
 Interstate 530 between mile markers 1 and 16.
 Interstate 440 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3457 9192 3449 9214 3449 9221 3446 9221
      3443 9230 3467 9243 3473 9225
TIME...MOT...LOC 2020Z 325DEG 6KT 3463 9228

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

62
Special weather statement, Jun 23, 2:40 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
340 PM CDT Thu Jun 23 2022

ARZ031-032-123-232115-
Southeast Van Buren County AR-Faulkner AR-Conway AR-
340 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of south central Van
Buren, Conway and northwestern Faulkner Counties through 415 PM
CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blick, or 16 miles north of Morrilton, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenbrier...                     Wooster...
Damascus...                       Twin Groves...
Bethlehem...                      Hill Creek...
Solgohachia...                    Cleveland...
Catholic Point...                 Hattieville...
Middleton...                      Lanty...
Mallet Town...                    Whipple...
Jerusalem...                      Springhill...
St. Vincent...                    Blick...
Springfield...                    Birdtown...

This includes Interstate 40 between mile markers 99 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 9236 3517 9239 3520 9286 3545 9285
      3546 9266
TIME...MOT...LOC 2040Z 330DEG 7KT 3539 9273

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234
Special weather statement, Jun 23, 2:40 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
340 PM CDT Thu Jun 23 2022

ARZ044-045-232115-
Pulaski AR-Lonoke AR-
340 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern Lonoke
and southeastern Pulaski Counties through 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweet Home, or near Downtown Little Rock, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    North Little Rock...
Downtown Little Rock...           Wrightsville...
Keo...                            Protho Junction...
Sweet Home...                     Ironton...
Estes...                          South Bend...
Toltec Mounds State Park...       Scott...
State Fairgrounds...              Baucum...
Bevis Corner...                   Higgins...
Willow Beach...                   Toltec...
Rose City...                      College Station...

This includes the following highways...
 Interstate 30 between mile markers 136 and 139.
 Interstate 40 between mile markers 158 and 166.
 Interstate 530 between mile markers 1 and 7.
 Interstate 440 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 9226 3471 9231 3486 9204 3461 9197
TIME...MOT...LOC 2040Z 258DEG 9KT 3468 9220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

62
Special weather statement, Jun 23, 3:02 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
402 PM CDT Thu Jun 23 2022

ARZ031-032-232130-
Faulkner AR-Conway AR-
402 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of eastern Conway and
northwestern Faulkner Counties through 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middleton, or 13 miles northeast of Morrilton, moving southeast at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morrilton...                      Greenbrier...
Wooster...                        Twin Groves...
Menifee...                        Bethlehem...
Hill Creek...                     Solgohachia...
Catholic Point...                 Hattieville...
Middleton...                      Lanty...
Mallet Town...                    Springhill...
St. Vincent...                    Blick...
Springfield...                    Plumerville...
Birdtown...                       Center Ridge...

This includes Interstate 40 between mile markers 100 and 110, and
between mile markers 112 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 9230 3514 9237 3518 9286 3537 9280
      3545 9262
TIME...MOT...LOC 2101Z 328DEG 11KT 3533 9264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

234

The radar

The Western Arkansas radar (KSRX), 129 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
June 23, 3:26 PM CST
Where
Newton County, 0.56 mi W of Mt Sherman
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -93.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034103.